Not myself

I am sitting in a car with some of my fellow choristers. We are the chorus for the broadway show of Titanic. Super cool actually.

What is not so cool is how insecure I feel. I do not have a lot in common with the people in the car. They are all school music teachers… I used to teach but it was special education… All those students these guys are complaining about having in their classes.
As they talk and discuss about their experiences, their opinions… I try to think of something to share, some medium of conversation I can contribute. The young guy with us, however, gives me an odd look every time I do interject something.Like I am weird or he’s annoyed with me. Perhaps I might have interupted, perhaps I just missed the point of the conversation… Who knows?
The more odd looks I get the more I get insecure… Thinking, “Am I so weird?” Do people really think I am odd? I used to think I had my shit together. I stopped taking my medications to be able to.nurse my daughter. I am lucky to be able to do this for my little girl. But now, with her nearing a year it may be time to go back on my meds. Sigh. I don’t feel myself. I don’t feel in control. I feel shaky and unstable. Exhausted and insecure. Perhaps its just today. Perhaps I should at least take my antianxiety meds before attempting this again tomorrow night? Lots to think about when all I want to do is sleep.

At rehearsal...
At rehearsal...
image[/caption]

Alas, I am still in the car with the others. Wish me luck.

Advertisements

Manic Monday: Hypomania

While contrary to popular belief, I have not fallen off the edge of the earth. In fact, I believe I may have temporarily left said planet for crazier times… cause who can’t get enough crazy in her life already?  This girl, right here.

I have been slightly hypomanic.  That is to say mania type symptoms but definitely not manic (as in I am not thinking I am Mother Theresa or that I am on some quest sent from God to pure the world of all evil.  Wouldn’t that be cool though?! I would have to say I would start off with getting rid of most of our government that refuse to get along and thus never gets anything accomplished,  as well as the self-righteous idiots running for president.  Dude!  Get out of the dark ages people!  We are a diverse country with lots of likes/dislikes and beliefs! We are entitled to those beliefs and no! Those beliefs do not have to coincide with yours and you have no say over what we, as women, do with our bodies!)

Okay, off my random rant now.  So, on to my lack of posting. My sincere apologies.  Here is the scoop. When I am hypomanic, I tend to try to do everything. And everything has to be done, RIGHT NOW.  Kinda makes my anxiety go even more through the roof.  Thing is, I can’t seem to complete half of what I try, or it takes a whole week of writing down my goals and continuing to go back to said list to figure out what it was I should have been doing, but was misdirected from.  I have been trying to prepare for a JBF (Just Between Friends) sale in which I am selling some of the clothes Sunshine has grown out of, so as to make room for what she will need in the new future. (One being a kid potty, and no, I do not store the potty with the clothes she will be growing into).  I have been trying to get the ever-loving mountain of laundry that accumulates everyday, done. However, it seems the biggest hurdle is folding said mountain and placing the boulders of clothes back in the damn drawers they came from. Not only am I thwarted by my 11 month old who unfolds everything I fold, but my husband and I can’t seem to get to putting the stuff away. Thus, the piles of clothes in our bedroom. Sigh.

What have I learned from this?  Yes, its important to try to maintain some semblance of cleanliness in our house, but it’s not the priority right now.  Keeping my daughter from climbing the book-case, stuffing power cords in her mouth, and playing with the outlet covers IS.  So, while I don’t have the time to write so much right now, nor the time to do much around the house other than chase after my kid…. know that I very much wish to post and will do my best to write when I can. It may not be much, but it will be something… and that is the best I can do for now.  I am satisfied with that for now.

So, all my best, dear readers…. and watch for that next post! You never know when it will be coming, and neither will I!  hehe….

Don’t forget to giggle.

Manic Monday: It’s All About Quality of Life

For my first installment of Manic Mondays, I am focusing on Quality of Life. As a person with a mental illness, I have pretty much been on every kind of mood stabilizer, anti-psychotic, anti-convulsants, anti-depressant, anti-anxiety medication out there. What have I learned about it all? That though these medications were helping combat the mental illness, if they caused more problems with their side effects and made me feel worse in different ways, it wasn’t worth it.

Note: For those out there that are currently on medications and feel this is true for you, I am not proposing for any of you to go off your medications. What I am proposing is having a good sit down with your ARNP/Psychiatrist/medical doctor to discuss your medications.

Second Note: If your medication practitioner isn’t willing to discuss changing your medications, or just gives you the medications without explaining first what the side effects are, the goal of the medication treatment, and how to measure that progress… THEN I propose getting a new practitioner. It is your life, your mental health and if these people want your buy in, your commitment to take these medications, than you damn well better have a say on the effectiveness of said medication and whether it is negatively exacerbating other health issues in your life and your well-being.

Each person is different. One medication may work with a person’s chemistry positively where the person next door has negative side effects. The issue is finding that balance where you can live with the side effects and they do not outweigh the purpose or success of the medication you are taking.

For example: If you are given Depakote, at a high dosage, and this is for mood stabilization, but gain 60 lbs in six months…. changes are you aren’t feeling really good about yourself, depression has become a major factor, your health has gone down the tubes, and the stretch marks on your body are contributing to a significant lack of good feelings about yourself. I would say a good sit down with your therapist might be needed. Now, Depakote mostly likely isn’t the main culprit, but it is a big factor in some individuals weight gain as well as weight loss. Take it from me…. I was the one who gained 60-70 lbs in six months with Depakote after having my gall bladder removed.

Here is another example:

I had an ARNP that had me on significantly high dosages of Lithium at one time. I had to take several other medications to combat the side effects from being on Lithium. 2400Mg of Lithium can do a lot of damage to the body, especially if you are at toxic levels. I had my lithium levels done fairly regularly, but didn’t know to ask my ARNP what the results were, what level would signify toxicity, and whether it was really doing what it should. This woman never told me that I was at a toxic level, and when I moved down to California and saw a really cool psychiatrist, I found out my thyroid had stopped functioning because of the high dosages and was most likely the contributor of why I lost my gall bladder as well. Thank God I moved to California for a time, or who knows what else I might have lost from these high dosages of medications?!!

Now, Lithium works for me. It is one of the few medications that truly does help my racing thoughts and mania. But I have been doing fine on only 300-600mg of Lithium for the last few years, and rarely need any other medications on top of that to combat depression and anxiety. These other medications are taken on an “as needed” basis. I feel that when I was on the high dosages of medications, I was barely functioning and this made my symptoms seem worse than they probably would have been at a lower dosage. I had major shaking issues from the lithium, as well as struggles with completing sentences and thoughts. Before I was on lithium my thoughts raced crazily from one topic to the next. On high dosages of lithium, I shook like a meth addict and I couldn’t make one cohesive thought. The middle ground has worked for me.

So, learn from my mistakes. If your ARNP doesn’t explain to you why you are taking a medication, adequately communicate to you how this can affect you physically as well as mentally, and what the long-term side effects that could occur from taking said medication, then you may wish to communicate to your practitioner their ineffectiveness/ineptitude while working with you, and possibly search for another provider.

A lot of practitioners are type A, logical, linear people. They require data. Proof. So what I have done was when starting a new medication, I kept a journal. I wrote down what I was taking that day, and how I was feeling in the morning, afternoon, and evening. (This helps in identifying if extended release tablets are needed, or ineffective). I usually wrote a number between 1-10. Ten feeling awesome, one being suicidal tendencies. I wrote down at the end of the day, my overall reactions and feelings and this gave me good documentation over time on whether I was feeling improvement, or side effects were hindering my quality of life.

Not sure if this helps any of you… but for me… being honest with myself about what I can deal with and what I can’t, when it comes to side effects, helped me have a better quality of life. This way I stayed on my medications, and became a healthier me.